Your blood sugar may go up too high or down too low during cancer treatment.
Chemotherapy, which is a type of cancer treatment, may make you sick to your stomach. That means you probably won’t feel like eating. If you eat less and still take your diabetes medicines, your blood sugar could get dangerously low.
On the other hand, some medicine given during cancer treatments can make your sugar get too high. The most common medicine that does this is prednisone. Prednisone is often given to make stomach upset better, but it can make your sugar get too high.
Many people say that they have large blood sugar swings from too high to too low during the weeks they are being treated for cancer. This can be frightening, especially for people who are used to good control. If your blood sugar goes up too high, you may need to go to the hospital for help, which can mean pausing or stopping your chemotherapy. This can increase the risk that your cancer grows or spreads.
For all of these reasons, it’s especially important for you to keep an eye on your blood sugar levels if you have diabetes and are getting treated for cancer. Make sure to keep seeing your regular diabetes doctor while getting cancer treatments.
Keep a watchful eye - chemo can make your sugar low or high!